Hearing Health Blog

Woman with ringing in her ears after taking this common medication.

You get up in the morning, and your ears are ringing. They were fine yesterday so that’s peculiar. So now you’re asking yourself what the cause may be: recently, you’ve been keeping your music at a lower volume and you haven’t been working in a loud environment. But you did take some aspirin for your headache yesterday.

Could the aspirin be the cause?

And that idea gets your brain going because perhaps it is the aspirin. And you recall, somewhere in the deeper recesses of your memory, hearing that some medicines were linked to reports of tinnitus. is aspirin one of those medications? And does that mean you should quit taking aspirin?

What’s The Connection Between Tinnitus And Medications?

The long standing rumor has associated tinnitus symptoms with countless medications. But what is the truth behind these rumors?

It’s widely believed that a huge variety of medicines cause tinnitus or tinnitus-like symptoms. But the reality is that only a small number of medicines produce tinnitus symptoms. So why does tinnitus get a reputation for being this ultra-common side effect? Well, there are a couple of theories:

  • Many medications can impact your blood pressure, which also can affect tinnitus.
  • Beginning a new medicine can be stressful. Or, in some instances, it’s the underlying cause, the thing that you’re taking the medication to fix, that is stressful. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So in this case, the tinnitus symptoms aren’t being produced by the medicine. The whole experience is stressful enough to cause this sort of confusion.
  • The affliction of tinnitus is relatively prevalent. More than 20 million individuals cope with chronic tinnitus. When that many people cope with symptoms, it’s inevitable that there will be some coincidental timing that appears. Unrelated tinnitus symptoms can start right around the same time as medicine is used. Because the timing is, coincidentally, so close, people make some erroneous (but understandable) assumptions about cause-and-effect.

What Medicines Are Connected to Tinnitus

There is a scientifically proven link between tinnitus and a few medications.

Strong Antibiotics And The Tinnitus Connection

There are ototoxic (harmful to the ears) properties in some antibiotics. Known as aminoglycosides, these antibiotics are very strong and are usually saved for specific instances. High doses tend to be avoided because they can result in damage to the ears and bring about tinnitus symptoms.

Blood Pressure Medicine

When you deal with high blood pressure (or hypertension, as it’s known medically), your doctor may prescribe a diuretic. When the dosage is substantially higher than usual, some diuretics will trigger tinnitus.

Ringing in The Ears Can be Produced by Taking Aspirin

It is possible that the aspirin you used is causing that ringing. But here’s the thing: Dosage is again extremely significant. Generally speaking, tinnitus occurs at extremely high doses of aspirin. Tinnitus symptoms usually won’t be produced by normal headache dosages. The good news is, in most cases, when you quit using the big doses of aspirin, the tinnitus symptoms will go away on their own.

Check With Your Doctor

There are a few other medicines that might be capable of causing tinnitus. And the interaction between some mixtures of medications can also produce symptoms. So talking to your doctor about any medication side effects is the best idea.

That being said, if you start to notice buzzing or ringing in your ears, or other tinnitus-like symptoms, get it checked out. Maybe it’s the medicine, and maybe it’s not. Often, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss! Call Us